Alert archive / New York / River Flood Warnings in 2025

River Flood Warning 2, NWS Albany, NY

March 17, 2025Herkimer County, Montgomery County, Oneida County, New York

NWS Albany, NY issued this river flood warning at Mar 17, 2025, 1:43 AM EDT for Herkimer County, Montgomery County, Oneida County, New York. It took effect at Mar 17, 2025, 6:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Mar 17, 2025, 1:43 AM EDT (05:43 UTC)
In effect from
Mar 17, 2025, 6:00 AM EDT
Expired
Mar 17, 2025, 12:29 PM EDT
In force
6 hr
Issued by
NWS Albany, NY
Area
Storm-based polygon
Flood severity
Minor

Counties Herkimer County, NY, Montgomery County, NY, Oneida County, NY

The radar

The Ft Drum radar (KTYX), 87 km from the middle of the area, began a volume at 05:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mohawk River at Little Falls (LTLN6).

Action stage
13 ft
Minor stage
15 ft
Moderate stage
17 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01347000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this river flood warning went out at Mar 16, 3:23 PM EDT, 10 hours 20 minutes earlier.

Area forecast discussion, Mar 16, 3:23 PM EDT, 10 hours 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
323 PM EDT Sun Mar 16 2025

.SYNOPSIS...
A period of moderate to heavy rain is expected this evening
into tonight ahead of a cold front, with a few rumbles of
thunder and gusty winds also possible. Showers linger into
Monday, especially east of the Hudson River. Drier and milder
conditions will then occur Tuesday into Wednesday.

&&

.NEAR TERM /THROUGH MONDAY/...
Key Messages:

- High confidence for widespread 0.5 to 1.5" of rain this
  evening through Monday.

- Rain could be heavy at times this evening and early tonight,
  with some thunderstorms with gusty winds also possible.

- Southerly wind gusts up to 55 mph in the northern and eastern
  Catskills, northern Taconics, Bennington County and northern
  Berkshires, and up to 45 mph for the rest of the area into
  this evening.

Discussion:

As a cold front approaches from the west this evening, a line
of downpours with gusty winds are expected, with isolated
thunder also possible with some elevated instability present.
Surface-based CAPE is still meager (< 100 J/Kg), so the threat
for severe storms remains fairly low. The Storm Prediction
Center has extended the Marginal Risk(level 1 of 5) area just
into Herkimer County for possible (5-14% prob) brief damaging
wind gusts. CAMs generally showing this potential line or narrow
cold frontal rainband moving east across the eastern NY between
7-10 PM, then weakening and becoming less organized into
western New England after 10 PM. Issued a short term Wind
Advisory through 10 PM for E. Rensselaer, Bennington, N.
Berkshire for southerly wind gusts up to 55 mph just prior to
the cold front. Wind Advisory continues for the northern/eastern
Catskills until 8 PM. Winds could occasionally gust 35-45 mph
across the rest of the area.

Rain showers will then develop/fill in from SW to NE later this
evening into the overnight hours, as a wave of low pressure
develops along the cold front. The upper trough axis is also
expected to remain just west of our area through Mon. So the
cold front's eastward progress will slow, allowing for showers
to persist well into Mon. Showers should taper off early Mon
morning across the W. Mohawk Valley/W. Adirondacks, then through
the rest of the morning for other areas west of the Hudson
River. However as the upper trough becomes negatively tilted
along with ascent from being in the right entrance region of an
upper jet, showers will persist east of the Hudson River through
much of the day. Guidance is in better agreement today, but
there is low confidence on exactly when the showers will end
Mon. Rain may change to snow before ending in some mountain
areas, but with little to no accumulation.

PWATs are forecast to be +2 to +4 STDEV into tonight with
anomalously high water vapor transport, so there will be plenty
of moisture available for moderate to heavy rainfall. NBM Probs
for > 1" rain have increased to 50-70%, with the highest chances
from the SE Catskills into NW CT. Total QPF expected to range
from 0.5" to 1.5". Some minor river flooding, urban/poor
drainage and isolated ice jam flooding may occur. See Hydrology
section for details.

Temperatures will be mild through much of the night, with
cooling from west to east late tonight into early Mon morning in
wake of the cold front. Lows will occur around or shortly after
sunrise, ranging from the 30s in the Adirondacks to 40s/lower
50s across the rest of the area. Highs Mon should occur during
the morning, with temperatures falling into the 30s and 40s
during the afternoon in the cold advection regime.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
Key Message:

- High confidence for tranquil weather with above normal
  temperatures.

Discussion:

Rain showers should taper off by Mon evening, although a few
light showers could linger for a few hours east of the Hudson
River. The upper trough and front/wave shift east off shore
while short wave ridging develops Mon night. This will result in
drying conditions with gradual clearing from west to east
through the night. Tue looks dry with mostly sunny skies with
surface high pressure in place. As temperatures aloft warm (850
mb temperature anomalies of +1 to +2), highs should be able to
reach the mid to upper 50s in lower elevations. Winds will be
relatively light at < 10 mph.

Mainly clear and seasonably cool Tue night with high pressure
still positioned over the region. As high pressure shifts east
off the coast on Wed, a southerly flow will develop resulting in
even milder temperatures. Highs expected to be in the 60-65F
range in lower elevations. NBM probs showing a 30-60% chance of
maximum temperatures exceeding 65F in the Mohawk/Hudson Valleys.
It will be continued dry, with a southerly breeze developing.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Key Messages:

- Widespread precipitation possible Thursday into Thursday
  night associated with a strong cold front and low pressure
  system.

- Strong winds may occur Thursday night into Friday, along with
  sharply colder temperatures.

Discussion:

Temperatures will be mild Wed night, as a southerly flow
strengthens ahead of a cold front and upper level trough
approaching from the west. Guidance in better agreement showing
the cold front moving through in the Thu afternoon to Thu
evening timeframe. Temperatures will be mild ahead of the cold
front and could spike near 60F depending on the exact timing.
Showers are likely across the area associated with the frontal
passage. As the upper trough becomes negatively tilted Thu
night, precip could linger well into the night especially east
of the Hudson River. As colder air wraps in behind the cold
front, rain may change to snow in higher terrain areas. NBM
probs for > 1" snow are 30-60% in the S. Greens to N.
Berkshires.

Strong cold advection commences Thu night, with W-NW winds
becoming gusty as low pressure quickly develops and deepens off
the New England coast. Gusty winds (~30-40 mph) should last
through Fri, with strong winds aloft and a decent pressure
gradient in place. It will be much cooler, with high
temperatures even slightly below normal. The wind will make it
feel colder. Scattered wrap- around/upslope snow showers could
linger especially in higher terrain areas on Fri.

Dry conditions develop Fri night into Sat, as a ridge of
surface high pressure builds in from west to east. Temperatures
look to be near normal. With weak high pressure expected to
remain in place on Sun, dry conditions should persist with
tempertures moderating to slightly above normal levels.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Through 18z Monday...We start the TAF period with MVFR
conditions at all TAF sites. Periods of MVFR and IFR conditions
continue through the TAF period in low cloud ceilings or low
visibility with rainfall tonight. Rain showers should move
through eastern New York first from west to east after 16/23z
and become more of a stratiform rainfall after 17/03z and 17/06z
where periods of heavy rainfall could occur lowering
visibilities to less than 2 miles. After 17/09z, rain should
transition back over to more shower activity. Winds continue to
be gusty between 25 and 35 knots through tonight before the cold
front moves through late tonight. Continued to mention low
level wind shear into tonight as well for 2 kft with winds
potentially reaching up to 50 knots.

Outlook...

Monday Night: No Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: Moderate Operational Impact. Breezy. Chance of SHRA.
Thursday Night: High Operational Impact. Breezy. Likely SHRA...SHSN.
Friday: Moderate Operational Impact. Windy. Chance of SHSN.

&&

.HYDROLOGY...
Key Messages:

- There is a medium chance of minor river flooding in the
  western Mohawk Valley and Southern Adirondacks tonight into
  Monday.

- Flood Watch remains in effect for the western Mohawk Valley,
  southern Adirondacks, Lake George Saratoga Region and southern
  Vermont through 2 PM Monday.

Discussion:

Chances for rainfall amounts to exceed 1 inch are generally
50-70% across the ADKs, Catskills, and southwestern New England
this evening through Monday, with highest probs across the SE
Catskills and portions of NW CT. In addition to a period of
moderate to briefly heavy rainfall, mild temperatures and gusty
winds will ripen the existing snowpack across the Mohawk Valley,
southern Adirondacks and southern Vermont through today.

NOHRSC shows 2 to 10 inches of SWE in the snow pack in the
southern Adirondacks and southern Greens and it is unlikely that
all of this will melt out with this event. Still, the
combination of 1-2+ inches of snow melt plus rainfall amounts of
1.0" to 1.5" will lead to river rises. Hydrologic ensemble
guidance continue to indicate a medium chance rivers and streams
in the southern Adirondacks into the western Mohawk Valley
reaching minor flood stage during the late tonight through
Tuesday morning timeframe.

The latest NERFC forecast has Little Falls on the Mohawk River
and Hope on the Sacandaga River reaching the Minor Flood Stage.
The rainfall associated with the front should be ending across
the SW Adirondacks and Mohawk Valley by daybreak Monday with the
run off beginning to decrease. Some isolated ice jams are
possible in the southern Adirondacks Region and possibly the
southern Greens. Any ice jams that occur could lead to
additional flooding concerns.

In addition to the river flood threat, locally heavy rainfall
this evening and early tonight could lead to isolated ponding of
water in urban/poor drainage areas. WPC accordingly has much of
our region in a marginal risk for excessive rainfall.

As is typical with these events, the main areas of uncertainty
are (1) how much of the existing snow water equivalent (SWE)
will melt out and (2) how much total rain will fall (QPF) and
over what duration.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Wind Advisory until 10 PM EDT this evening for NYZ054.
     Flood Watch through Monday afternoon for NYZ032-033-038>043-
     082>084.
     Wind Advisory until 8 PM EDT this evening for NYZ047-058-063.
MA...Wind Advisory until 10 PM EDT this evening for MAZ001.
VT...Wind Advisory until 10 PM EDT this evening for VTZ013.
     Flood Watch through Monday afternoon for VTZ013>015.

&&

SYNOPSIS...Main/JPV
NEAR TERM...JPV
SHORT TERM...JPV
LONG TERM...JPV
AVIATION...Webb
HYDROLOGY...Main/JPV
Hazardous weather outlook, Mar 16, 3:30 PM EDT, 10 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
330 PM EDT Sun Mar 16 2025

CTZ001-013-MAZ025-NYZ048>053-059>061-064>066-171100-
Northern Litchfield-Southern Litchfield-Southern Berkshire-
Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Greene-
Western Columbia-Eastern Columbia-Eastern Ulster-Western Dutchess-
Eastern Dutchess-
330 PM EDT Sun Mar 16 2025

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts and east central New York.

.DAY ONE...Tonight.

Strong south may gust to around 45 MPH into this evening.

A period of moderate to heavy rain could lead to localized minor
flooding in some urban and poor drainage areas this evening into
early tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong gusty winds are possible Thursday night into Friday behind a
cold front passage.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay rainfall amounts and
flooding to the National Weather Service in Albany New York.

MAZ001-NYZ054-171100-
Northern Berkshire-Eastern Rensselaer-
330 PM EDT Sun Mar 16 2025

...WIND ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for western Massachusetts and
east central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

A period of moderate to heavy rain could lead to localized minor
flooding in some urban and poor drainage areas this evening into
early tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong gusty winds are possible Thursday night into Friday behind a
cold front passage.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay wind damage reports to the
National Weather Service in Albany New York.

NYZ032-033-038>043-082>084-VTZ014-015-171100-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Northern Fulton-Southeast Warren-Southern Washington-Western Windham-
Eastern Windham-
330 PM EDT Sun Mar 16 2025

...FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY AFTERNOON...

This Hazardous Weather Outlook is for east central New York,
eastern New York and southern Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Strong south may gust to around 45 MPH into this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Additionally, strong gusty winds are possible Thursday night into
Friday behind a cold front passage.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay rainfall amounts and
flooding to the National Weather Service in Albany New York.

NYZ047-058-063-171100-
Schoharie-Western Greene-Western Ulster-
330 PM EDT Sun Mar 16 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for east central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

A period of moderate to heavy rain could lead to localized minor
flooding in some urban and poor drainage areas this evening into
early tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong gusty winds are possible Thursday night into Friday behind a
cold front passage.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay wind damage reports to the
National Weather Service in Albany New York.

VTZ013-171100-
Bennington-
330 PM EDT Sun Mar 16 2025

...FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY AFTERNOON...
...WIND ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southern Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Additionally, strong gusty winds are possible Thursday night into
Friday behind a cold front passage.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay wind damage and flooding
reports to the National Weather Service in Albany New York.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 8:05 PM EDTSpecial Weather StatementALYSaratoga40 min
Mar 16, 9:36 PM EDTRiver Flood WarningALYHerkimer11 hr
Mar 17, 6:52 AM EDTRiver Flood WarningALYHamilton7 hr
Mar 17, 8:48 AM EDTRiver Flood WarningALYRensselaer, Washington11 hr
Mar 17, 1:45 AM EDTRiver Flood WarningALYBennington11 hr
Mar 17, 2:25 AM EDTRiver Flood WarningALYBennington9 hr
Mar 17, 2:36 AM EDTRiver Flood WarningALYWindham4 hr

Nearby

River Flood Warnings in New York, 2025Every river flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.